Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 1:30 PM CDT for Franklin County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 1:30 PM CDT (18:30 UTC)
- Expired
- May 31, 2017, 1:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS53 KTOP 311830
SVRTOP
KSC059-311845-
/O.NEW.KTOP.SV.W.0075.170531T1830Z-170531T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
130 PM CDT WED MAY 31 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
East central Franklin County in east central Kansas...
* Until 145 PM CDT
* At 129 PM CDT, a severe thunderstorm was located over Rantoul,
moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Rantoul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9522 3866 9512 3865 9506 3845 9507
TIME...MOT...LOC 1829Z 291DEG 18KT 3855 9510
HAIL...1.50IN
WIND...<50MPH
$$
Hennecke1 follow-up statement
190
WWUS53 KTOP 311843
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
143 PM CDT WED MAY 31 2017
KSC059-311852-
/O.EXP.KTOP.SV.W.0075.000000T0000Z-170531T1845Z/
Franklin-
143 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3853 9522 3866 9512 3865 9506 3845 9507
TIME...MOT...LOC 1842Z 291DEG 18KT 3853 9502
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 43 minutes earlier.
Area forecast discussion, May 31, 12:47 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1247 PM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed May 31 2017 Will continue with a few hours of VCTS with continuing convection firing to the northwest of the terminals and will watch trends for prevailing TS. Too much uncertainty for additional convection at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 31, 12:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL OVERBROOK 38.78N 95.56W
05/31/2017 E1.00 INCH OSAGE KS PUBLIC
&&
SMBSpecial weather statement, May 31, 12:56 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Topeka KS 1256 PM CDT WED MAY 31 2017 KSZ055-056-311830- Franklin-Osage- 1256 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND EAST CENTRAL OSAGE COUNTIES UNTIL 130 PM CDT... At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near Lyndon, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Pomona and Quenemo. This includes Interstate 35 between mile markers 172 and 175. LAT...LON 3857 9569 3865 9564 3859 9536 3848 9541 TIME...MOT...LOC 1755Z 283DEG 20KT 3860 9561 Hennecke
Local storm report, May 31, 12:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 4 WNW OTTAWA 38.63N 95.33W
05/31/2017 E1.50 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBLocal storm report, May 31, 1:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 WSW OTTAWA 38.61N 95.30W
05/31/2017 E1.00 INCH FRANKLIN KS EMERGENCY MNGR
WEST EDGE OF OTTAWA.
&&
SMBLocal storm report, May 31, 1:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 2 S OTTAWA 38.59N 95.27W
05/31/2017 E1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&Local storm report, May 31, 1:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 1 SW OTTAWA 38.61N 95.27W
05/31/2017 E1.25 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 40 min |
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 11:50 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 25 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 28 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 42 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.